North Carolina, 2023

Damaging Winds in North Carolina, July 3, 2023

July 3, 2023 · NWS RAH · 5 events in 1 county or zone

An advancing cold front along the Ohio and Tennessee valleys combined with a Piedmont trough over western North Carolina and a very moist atmosphere to produce widely isolated to scattered thunderstorms. A swath of severe thunderstorms developed over the northern Coastal Plain in Halifax County, producing damaging straight-line winds and downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An advancing cold front along the Ohio and Tennessee valleys combined with a Piedmont trough over western North Carolina and a very moist atmosphere to produce widely isolated to scattered thunderstorms. A swath of severe thunderstorms developed over the northern Coastal Plain in Halifax County, producing damaging straight-line winds and downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 3, 11:30 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 3, 11:30 AM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1230 PM EDT Mon Jul 3 2023

.SYNOPSIS...
A lee trough was located across the western Piedmont of VA and the
Carolinas. A weakening cold front will move into the region from the
northwest on Tuesday. A very hot and humid air mass across the area
will moderate slightly through the work week. A series of upper
level disturbances will cross the region through mid week, producing
daily chances for showers and storms.
&&

.NEAR TERM /TODAY AND TONIGHT/...
As of 1055 AM Monday...

...Continued hot and humid with strong to severe storms possible...

The latest surface analysis shows surface high pressure well out in
the western Atlantic. A weak surface low was noted across western NY
with a weak cold front extending to the southwest across the OH
Valley into the TN Valley. A lee surface trough was noted across the
western Piedmont of VA and the Carolinas. West of the trough and
with some added elevation dew points are in the upper 60s to around
70 in the Triad. Elsewhere dew points are steamy if not nasty in the
mid and upper 70s. At 14Z dew points of 77 were observed at KFAY,
KGSB and KJNX. KCTZ, where the dew point at times is a touch higher
then nearby locations, was reporting a dew point of 81. Further
aloft the well established upper level ridge was located across FL
with a well defined trough moving across the eastern Great Lakes.
This trough is forecast to shear eastward with the best forcing for
ascent to move across New England while heights across NC are
forecast to be unchanged through tonight.

with highs forecast to climb well into the 90s and dew points east
of the lee trough forecast to remain in the lower to mid 70s into
the afternoon, the air mass across central NC is forecast to become
strongly unstable with MLCAPE values ranging to between 1500 and
3000 J/Kg this afternoon. Mid level lapse rates may be a touch less
favorable than previous days with LR of a little over 6 deg C/km.
DCAPE values will range from around 1000 acrHartfieldoss the Coastal Plain
and to around 800 across the northwest Piedmont supporting a wind
threat with damaging downburst winds. Bulk shear values in the 0-6km
layer will range around 20 to 25 kts, perhaps a little more toward
VA supporting some storm organization into clusters and line
segments. SPC has all of central NC outlined with a slight risk of
severe weather, again with a primary risk of damaging wind gusts.

CAMS provide varied solutions for convective initiation and
evolution for the next 24 hours but a general consensus suggests
that the area of weak and broken convection moving into the NC
mountains this morning will reorganize and redevelop early this
afternoon across the NC Foothills and then spread east, likely
reaching the Triad between 2 and 5pm with convection spreading east
in a line or clusters. Other convection may fire near the coast and
Sandhills. The 12Z HRW NSSL or 12Z HRW ARW may capture this pattern
best with the HRRR continuing to struggle in this environment,
likely from over mixing the BL. The main convective features will
shift east with time this afternoon and evening with the bulk of the
convection waning and clearing the area by 8 to 10pm. With the
cyclonic flow aloft and todays convection not expected to be
widespread, lingering pockets of instability could support isolated
convection into the overnight.

The airmass across central NC is similar if not a touch warmer this
morning compared to yesterday. The 12Z RAOB at GSO had a 1000-850mb
thickness of 1422m this morning compared to 1419m yesterday. Morning
lows ranged in the mid and even upper 70s, so temps already have a
head start today. In addition, the air mass and soils will already
be primed with now multiple hot days with limited precipitation.
Expect highs today to be similar if not a degree or two warmer than
on Sunday. The only exception will be where convection fires early
to cut off max heating. High temperatures should again reach well
into the 90s with 93 at KGSO (which could be cooler if storms arrive
early enough), 97 at KRDU and 96 at KFAY. With surface dewpoints
holding well into the 70s, afternoon head index values will reach
the 105-109 range over much of the area outside of the Triad and
near the VA border. A heat advisory remains in effect through 800
pm. Lows tonight will range in the lower to mid 70s. -Blaes
&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 420 AM Monday...

The Fourth of July will see a lowered severe threat and slightly
lower temps over all but the SE. As the surface trough settles over
our E and S by late in the day, extending from the N Coastal Plain
SW and W through the S Piedmont, storm chances will become more
focused across our S and SE, with lower pops in the N. The trailing
end of the weakening and broadening shortwave trough will shift
through central NC Tue, causing a slight cyclonic curvature and a
veering of mid level winds to more westerly, with decreasing speeds.
850 mb flow will also become gently cyclonic while decelerating to
just 5-15 kts. Models depict the 2" PW swath shifting to coastal and
far southern NC, with lowering PW across the N Piedmont. Will have
pops peaking at isolated in these northern sections, ranging to 35-
50% across much of the E Coastal Plain and our southern tier of
counties, where MUCAPE will be 1500-2500 J/kg. Severe threat should
be lower with less heating and reduced deep layer shear. But based
on expected mean steering flow running roughly parallel to the
surface boundary along with a lower cell motion, there may be some
training leading to repeated passage of storms or storm clusters and
heavy rain rates, focused on the far S Piedmont, the Sandhills, and
into the central and southern Coastal Plain. Pops should peak in the
afternoon through mid evening, before dwindling and pushing to our
east overnight. Highs should again be in the low-mid 90s, but
slightly lower dewpoints pushing into the N and W will mean slightly
lower heat indices over all but the SE sections. Another heat
advisory may be needed for our SE. Lows 68-75. -GIH

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 309 AM Saturday...

Upper pattern through the extended: A deepening mid-level trough
will dig into central Canada/the upper Midwest through midweek.
Downstream of this feature, central NC will remain wedged between an
exiting trough to the northeast and a deamplifying offshore mid-
level ridge.  This will promote generally light wswly flow aloft
over central NC through much of the extended period. A strong,
deeper trough and associated lead short waves may then push through
the mid-Atlantic Friday through Monday.

At the sfc, a weak, stalled boundary will remain over central NC
Wednesday/Thursday before fizzling out into Friday. Enhanced
moisture flux via wswly flow aloft will help to maintain seasonably
moist conditions across central NC with dew points in the 70s. As
such, diurnal showers and storms will be possible each day through
the extended period. Beyond Thursday, models have come into a bit
better agreement depicting the arrival of better forcing aloft
associated with an upper trough traversing the mid-Atlantic this
weekend. Thus, higher coverage in showers/storms look possible ahead
of and along a sfc cold front that will push into our area sometime
in the Friday/Saturday period. Given some lingering uncertainty wrt
to timing, decided to maintain high chance POPs in this time period
peaking each afternoon/evening.
Hartfield
Temperature wise, we'll continue to see hot daytime max temps in the
lower 90s Tuesday through Friday. A brief "cool" off into the upper
80s might be possible next weekend depending on the eventual
evolution of the aforementioned upper trough/sfc cold front.  Warm
and muggy conditions are expected each night as lows stay in the
upper 60s to lower 70s and overnight dew points in the 70s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 1230 PM Monday...

24 hour TAF Period: Fair weather with VFR conditions across central
NC early this afternoon will give way to the development of
scattered showers and thunderstorms during the mid to late
afternoon. Still some uncertainty in how convection will develop and
evolve today but a cluster or line of storms is apt to develop in
the NC Foothills and then push into the KGSO and KINT terminals
between 18 and 22Z and then spread east toward KRDU and KRWI between
20 and 00Z. Another cluster of storms may move across the KFAY
terminals between 20 and 00Z as well. Outside of convection, hazy
skies are expected with developing SCT-BKN clouds at 4-5kft and BKN
upper level clouds at 15-25kft. While the more widespread convection
will decrease in coverage and shift east during the evening, an
isolated shower or storm is possible into the overnight. There is a
small chance of a little stratus developing overnight with bases of
2-3kft, mainly in the western Piedmont. Tuesday should feature
mainly VFR conditions in the morning with the potential for widely
scattered afternoon showers and storms although storm coverage may
be less than previous days and focused across the south. Southwest
winds today will average between 8 and 12kts although much stronger
in thunderstorms with a light southwest wind at 5kts or less
tonight. Winds will become westerly at 5 to 10kts on Tuesday.

Looking beyond 18Z Tuesday, scattered showers and storms are again
possible late Tuesday afternoon and Tuesday night with the main risk
across the south. A warm and humid regime will continue into the
weekend with a chance of mainly afternoon and evening showers and
storms along with some late night/early morning fog and stratus.
-Blaes
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 10 AM to 8 PM EDT Monday for NCZ010-011-
024>028-040>043-073>078-083>086-088-089.

&&

SYNOPSIS...Blaes
NEAR TERM...Blaes
SHORT TERM...Hartfield
LONG TERM...Luchetti
AVIATION...Blaes
Hazardous weather outlook, Jul 3, 3:38 AM EST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
438 AM EDT Mon Jul 3 2023

NCZ007>009-021>023-038-039-041000-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Davidson-Randolph-
438 AM EDT Mon Jul 3 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered strong to severe thunderstorms are expected today and
tonight, with primary threats of damaging straight line wind gusts
over 60 mph and large hail an inch or greater in diameter. The threat
will be greatest between 3 PM and 11 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into tonight.

NCZ010-011-024>028-040>043-073>078-083>086-088-089-041000-
Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
438 AM EDT Mon Jul 3 2023

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, scattered strong to severe thunderstorms are expected
today and tonight, with primary threats of damaging straight line
wind gusts over 60 mph and large hail an inch or greater in diameter.
The threat will be greatest between 3 PM and 11 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Clusters of showers and storms with heavy downpours are expected
Tuesday across southern and eastern North Carolina. Storms may also
pass repeatedly over the same areas, leading to an increased threat
of minor flooding and rapid rises on area creeks and streams Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into tonight.

GIH

In the hours before

Local storm report, Jul 3, 8:19 AM EST, 5 hours 14 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Raleigh NC
919 AM EDT Mon Jul 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     Tstm Wnd Dmg     Drewry                  36.45N 78.30W
07/02/2023                   Warren             NC   911 Call Center

            Multiple trees down.

0348 PM     Tstm Wnd Dmg     3 SE Tungsten           36.49N 78.42W
07/02/2023                   Vance              NC   911 Call Center

            Numerous reports of trees and power lines
            down throughout northern Vance County,
            including around Townsville.

0352 PM     Tstm Wnd Dmg     1 NNW Middleburg        36.41N 78.33W
07/02/2023                   Vance              NC   Utility Company

            Power outage caused by fallen trees on
            equipment.

0323 PM     Tstm Wnd Dmg     3 ENE Roxboro           36.42N 78.93W
07/02/2023                   Person             NC   911 Call Center

            Trees down on Gravatte Road and on Halifax
            Roads just northeast of Roxboro.

0330 PM     Tstm Wnd Dmg     4 W Kerr Lake           36.53N 78.67W
07/02/2023                   Granville          NC   911 Call Center

            Several trees down in northwestern Granville
            County.

0531 PM     Tstm Wnd Dmg     3 ENE Leggett           36.01N 77.53W
07/02/2023                   Edgecombe          NC   Trained Spotter

            Trees down on NC 97.

&&

The radar

The Norfolk radar (KAKQ), 86 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Halifax

When
July 3, 1:33 PM EST
Where
Halifax County, 0.49 mi W of Days Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.400, -77.639

Emergency manager reported straight-line wind damage, resulting in numerous downed trees and damage to homes and roofs. The location of damage was along Wallace Fork Rd and along Highway 125 near Weldon.

Thunderstorm Wind, Halifax

When
July 3, 1:34 PM EST
Where
Halifax County, 1.45 mi SSW of Dawson Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.152, -77.543

Numerous reports of trees down across Halifax County. Most of the damage reports came out of Enfield and the Scotland Neck area.

Thunderstorm Wind, Halifax

When
July 3, 1:40 PM EST
Where
Halifax County, 1.57 mi WSW of South Weldon
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.395, -77.597

A storm caused damage to the roof of a house along Dickens Wildwood Rd.

Thunderstorm Wind, Halifax

When
July 3, 1:47 PM EST
Where
Halifax County, 0.92 mi SSE of Hills Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.188, -77.462

Multiple trees were reported down along Mary Chapel Rd.

Thunderstorm Wind, Halifax

When
July 3, 1:54 PM EST
Where
Halifax County, 2.2 mi NNE of Scotland Neck Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.201, -77.391

Trees were reported down along Highway 258.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105913, 1105912, 1105916, 1105914, 1105915.